Alert archive / Hawaii / Wind Advisories in 2025
Wind Advisory 9, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 16, 2025, 9:40 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2025, 9:40 AM HST (19:40 UTC)
- Expired
- Mar 16, 2025, 3:10 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336 WWHW70 PHFO 161940 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 940 AM HST Sun Mar 16 2025 HIZ028-170400- /O.CAN.PHFO.HW.W.0002.000000T0000Z-250316T2200Z/ /O.NEW.PHFO.WI.Y.0009.250316T1940Z-250317T0400Z/ Big Island Summits- 940 AM HST Sun Mar 16 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WROE
1 follow-up statement
689 WWHW70 PHFO 170110 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 PM HST Sun Mar 16 2025 HIZ028-171515- /O.CAN.PHFO.WI.Y.0009.000000T0000Z-250317T0400Z/ Big Island Summits- 310 PM HST Sun Mar 16 2025 ...WIND ADVISORY IS CANCELLED... Winds have lowered below advisory thresholds. $$ WROE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 16, 3:10 AM HST, 6 hours 30 minutes earlier.
Area forecast discussion, Mar 16, 3:10 AM HST, 6 hours 30 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 310 AM HST Sun Mar 16 2025 .SYNOPSIS... The potential for locally heavy showers and a few thunderstorms will persist through Monday as an upper-level disturbance remains positioned west of the state. While most of the rainfall will favor windward and mauka locations due to light to moderate east- southeast winds, afternoon sea breezes will support showers developing over interior and leeward areas. A return to moderate to breezy easterly trade winds is expected from late Tuesday through midweek, with showers primarily favoring windward and mauka locations through the rest of the week. && .DISCUSSION... Short-term model guidance remains in good agreement, indicating that the moist and unstable pattern will persist through Monday as a deep area of low pressure lingers west of the state. Similar to Saturday, periods of locally heavy rainfall are expected, particularly over the western end of the state, where instability is greatest. Showers will primarily affect windward and mauka areas overnight and into the morning hours, then shift over leeward locations each afternoon as sea breezes develop with the prevailing light to moderate east-southeast flow. Although the deepest moisture remains positioned to the north and west of the islands, a few thunderstorms cannot be ruled out given the instability, especially over the western end of the state during peak heating hours. By midweek, a return to moderate to breezy trade winds is expected as high pressure builds to the north and the surface low west of the state moves farther away. Meanwhile, the upper low will weaken into an open trough as it drifts eastward over the region from Tuesday through Thursday. This pattern will shift showers back to the typical windward and mauka locations statewide, especially as pockets of low-level moisture move through. More stable conditions are anticipated later in the week as upper heights rise and the weakening upper trough exits east of the state. The spread in the guidance increases next weekend, with some solutions depicting the trades easing as a cold front moves into the area, while other solutions shows the surface ridge remaining north of the state with the trades holding. && .AVIATION... Light to moderate ESE winds with localized land/sea breezes can be expected the rest of this weekend as a surface low and upper trough linger to the west of the islands. Expect SHRA over windward and mauka areas, with some forming over leeward and interior areas during the afternoons and evenings. It is possible due to enough instability for a few TSRA but these will be isolated in nature and mostly over water. While MVFR conds can be expected in any SHRA, VFR should generally prevail. AIRMET Sierra is in effect for mtn obsc for all of Kauai and Oahu, as well as N thru SE sections of the rest of the islands. && .MARINE... An area of low pressure just northwest of the state is generating light to moderate east- southeast winds over the western half of the state and moderate to locally fresh east southeast winds over the eastern half of the state. Isolated thunderstorms will be possible through Monday, mainly for the western waters, due to the proximity of the low. As the low weakens and drifts westward early during the first half of next week and a couple of strong high pressure systems will pass north of the state. Winds will gradually back to a more typical easterly direction and increase to moderate to locally fresh speeds statewide by Tuesday night before becoming locally strong during the second half of the week. A small northwest (320 degree) swell will linger today, while gradually shifting out of a more northerly direction (330-340 degree). A small to moderate, medium- period north-northwest swell (340-350 degree) may arrive tonight, peak Monday then slowly fade into Wednesday, providing a boost in surf for north and some exposed west facing shores. In the long range, a series of small, long- period northwest (310-330 degree) swells look to keep surf from going flat for north and west facing shores Tuesday through much of next week. Expect choppy surf along east facing shores through early next week. East shore surf may pick up a notch or two by midweek as wind speeds increase locally and upstream. A tiny bump in south shore surf will fade today. A small boost in surf may start as early as Monday night as series of small, long period south swells move through the state through the upcoming week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 12 PM HST today for Big Island Summits. && DISCUSSION...Gibbs AVIATION...Walsh MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:45 PM HST | High Wind Warning | HFO | Hawaii | 15 hr |
| Mar 15, 8:55 PM HST | Areal Flood Advisory | HFO | Honolulu | 70 min |
| Mar 16, 10:10 AM HST | Special Marine Warning | HFO | 50 min | |
| Mar 16, 10:53 AM HST | Special Marine Warning | HFO | 52 min | |
| Mar 16, 1:58 PM HST | Special Marine Warning | HFO | 62 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.